advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newportville, Pennsylvania, USA:

My son just recently saw his endocrinologist and his A1c was a 9.4. I was shocked at this number. I knew his level would be high, but I didn't expect the number to be this high. His last A1c was a 9.1, but he was experiencing illness at the last test. They believe his body might be resisting insulin due to lack of exercise and the fact that his blood sugars are elevated too often and are harder to bring down over a period of time. They increased his morning dose of Humalog an extra two units on top of his regular dose and his dinner NPH was raised an extra two units on top of his usual dose. He has increased his activity to walking on a treadmill for 10 minutes a day, but he still is experiencing highs that we cannot explain. Should I be concerned or maybe seek another opinion?

Answer:

Unfortunately, I cannot give you a more elaborate answer without knowing the age of your son, his meal plan, and understanding who actually supervises his insulin. In general, glucose control hinges on a good balance of meal planning, insulin administration, and exercise. The more active you are, then in general, the less insulin is required. The effects of exercise tend to be longer termed, meaning the exercise he does this evening may have more beneficial effects on his glucose tonight.

Is he on a typical "three meal with three snacks" meal plan? If so, then you might wish to discuss with your diabetes team about the use of Humalog. Humalog is good to cover a meal but it typically does not last long enough to cover a snack a few hours later. Your letter indicates that he gets Humalog "extra two units on top of his regular dose." I presume you mean on top of his usual dose and that he does not typically get Regular insulin.

I think you need only work with your diabetes team, especially the nutritionist. Based on what you have provided, I think that you are getting good advice. If you wish a second opinion, I'd think that your regular doctor would certainly be willing to support you. Sometimes insurance will not pay and it may be an out-of-pocket expense.

DS

DTQ-20040315153034
Original posting 16 Mar 2004
Posted to A1c, Glycohemoglobin, HgbA1c and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.